Georgia, 2003

Lightning Strike in Georgia, August 31, 2003

August 31, 2003 · NWS TAE · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 31, 12:00 PM EST, 5 hours 58 minutes earlier.

Area forecast discussion, Aug 31, 12:00 PM EST, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
100 PM EDT SUN AUG 31 2003

.OVERVIEW...TROPICAL STORM GRACE HAS BEEN DOWNGRADED TO A DEPRESSION
LATE THIS MORNING...AS IT CONTINUES TO MOVE NORTHWESTWARD TOWARDS
THE TEXAS COAST. SEE THE LATEST NHC ADVISORIES ON TROPICAL
DEPRESSION GRACE FOR DETAILED INFORMATION. OVER THE CWA...LATEST WV
ANALYSIS SHOWS MID AND UPPER LEVEL DRY AIR CONTINUING TO STREAM INTO
THE CWA FROM THE EAST...WITH A FEW SEA BREEZE SHOWERS BEGINNING TO
DEVELOP...BUT ALSO DISSIPATING QUICKLY WITHIN ONE HALF HOUR FROM
DEVELOPING. WITH THE DRIER AIR CONTINUING TO WORK IN...COMBINED WITH
THE STRONG SE FLOW...EXPECT THIS TREND TO CONTINUE WITH MOST OF THE
ISOLATED SHOWERS AND STORMS THAT FORM TODAY TO BE ON THE BRIEF AND
LIGHT SIDE. OVER THE COASTAL WATERS...WINDS AND SEAS CONTINUE
ELEVATED THIS AFTERNOON DUE TO THE PRESSURE GRADIENT BETWEEN GRACE
AND THE RIDGE TO THE EAST.

.SHORT TERM...DRY MID AND UPPER LEVEL AIR ASSOCIATED WITH THE UPPER
RIDGE OFF OF THE SE COAST WILL CONTINUE TO SPREAD OVER THE REGION ON
MONDAY...KEEPING POPS LOW AND MAX TEMPS ABOVE CLIMO VALUES. ON
TUESDAY AND WEDNESDAY...INCREASING MOISTURE FROM A WESTWARD MOVING
TUTT LOW NOW ENTERING THE BAHAMAS...WILL GRADUALLY INCREASE POPS
ACROSS THE REGION FROM EAST TO WEST. WITH ITS LACK OF ORGANIZATION
AND SOMEWHAT LIMITED MOISTURE COMPARED TO THE LAST TROPICAL WAVE
WHICH MOVED THROUGH HOWEVER...A MAXIMUM OF 40 PERCENT POPS SHOULD BE
MORE THAN SUFFICIENT FOR THESE TWO DAYS.

.MARINE...AS TD GRACE MOVES FURTHER AWAY AND THE PRESSURE GRADIENT
CONTINUES TO WEAKEN...WINDS AND SEAS WILL SLOWLY SUBSIDE TONIGHT AND
MONDAY...AND REMAIN LIGHT WELL INTO THE UPCOMING WEEK.

.FIRE WX...NO CONCERNS...ALTHOUGH RELATIVE HUMIDITIES WILL BE
SOMEWHAT LOWER ON MONDAY AFTERNOON.

.EXTENDED...THE MAIN QUESTIONS FOR LATE NEXT WEEK INTO NEXT WEEKEND
REMAIN HOW AMPLIFIED WILL THE EASTERN UPPER TROF BECOME...AND WILL
IT ALLOW THE COLD FRONT TO PASS THROUGH THE CWA. THE LATEST EXTENDED
GFS RUN HAS NOW COMPROMISED BETWEEN THE PREVIOUS 2 DAYS...WITH THE
FRONT POSSIBLY MAKING IT INTO THE COASTAL WATERS...WITH SOME DRIER
AIR BEHIND IT. GIVEN THE UNCERTAINTY OVER THE PAST SEVERAL RUNS...
STILL WILL TAKE A MIDDLE OF THE ROAD APPROACH AND NOT JUMP ON A
CLEAR CUT SOLUTION UNTIL SOME MORE RUN TO RUN CONSISTENCY IS
ACHIEVED. ALSO...ALTHOUGH HURRICANE FABIAN IS EXPECTED TO RECURVE
OUT TO SEA WELL BEFORE REACHING THE EASTERN SEABOARD...IT WILL BE
INTERESTING TO SEE IF IT HAS ANY EFFECT ON WEAKENING THE UPPER
TROF...POSSIBLY SLOWING DOWN THE W-E PROGRESSION OF THE UPPER
PATTERN.

.PRELIMINARY POINT TEMPS/POPS...

TLH 72 93 72 92 / 10 20 10 40
PFN 75 92 75 91 / 10 20 10 30
DHN 73 92 72 92 / 10 20 10 30
ABY 72 93 71 91 / 10 20 10 40
VLD 72 93 71 91 / 10 20 10 40
CTY 72 92 71 90 / 10 20 10 40

.TLH WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

GOULD
Hazardous weather outlook, Aug 31, 4:30 AM EST, 13 hours 28 minutes before
GMZ750-755-770-775-ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-
142>148-155>161-010930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
530 AM EDT SUN AUG 31 2003

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...
ONLY ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...MAINLY
IMPACTING FLORIDA PANHANDLE AND SOUTHEAST ALABAMA COUNTIES. SEVERE
WEATHER IS NOT FORECAST. THE PRESSURE GRADIENT BETWEEN THE TROPICAL
WAVE IN THE CARIBBEAN AND THE BERMUDA HIGH WILL CAUSE WINDS TO BE
STRONG AND GUSTY AT TIMES OVER GULF WATERS CAUSING HIGH SEAS AND
SURF CONDITIONS. NO HAZARDOUS WEATHER IS EXPECTED. AS TROPICAL STORM
GRACE MOVES FARTHER NORTHWEST AND FARTHER AWAY FROM THE COASTAL
WATERS...THE PRESSURE GRADIENT AND MARINE WINDS WILL WEAKEN. SEAS
SHOULD START TO SUBSIDE LATER TODAY.

.DAYS TWO THROUGH SEVEN...
DRIER CONDITIONS FOR MONDAY ARE EXPECTED...WITH ONLY ISOLATED
SHOWERS AND THUNDERSTORMS FORECAST. RETURN TO NORMAL AFTERNOON
SHOWERS AND THUNDERSTORMS BY MID WEEK.

.SPOTTER CALL TO ACTION STATEMENT...
NO HAZARDOUS WEATHER IS EXPECTED TODAY...AND SPOTTER ACTIVATION WILL
NOT BE REQUIRED.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

16-DYE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Lowndes

When
August 31, 5:58 PM EST
Where
Lowndes County, 3 mi SW of Kinderlou
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
30.834, -83.268 (the zone’s center; the record gives no point)

A Lowndes County teen was struck by lightning while outside his home. Three days later, he died of cardiac failure at Shands Hospital in Gainesville. Reported by the Valdosta Daily Times.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Lowndes2003-08-3115MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377927.